Alert archive / Virginia / Flash Flood Warnings in 1997

Flash Flood Warning 15, NWS Blacksburg, VA

June 1, 1997City of Buena Vista, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 1, 1997, 8:14 PM EDT for City of Buena Vista, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 1997, 8:14 PM EDT (00:14 UTC)
Expired
Jun 1, 1997, 11:15 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County City of Buena Vista, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 020025
FFWRNK
VAC163-530-678-020315-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
814 PM EDT SUN JUN 1 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1115 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WEST CENTRAL VIRGINIA

   ...ROCKBRIDGE COUNTY

IN WEST CENTRAL VIRGINIA THE INDEPENDENT CITY OF

   ...BUENA VISTA
   ...LEXINGTON
 
AT 814 PM...DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS
WITH HEAVY RAINS CONTINUED TO MOVE SLOWLY ACROSS ROCKBRIDGE COUNTY.
SPOTTER IN GLASGOW REPORTED THAT OVER 5 INCHES OF RAIN HAD FALLEN
THIS AFTERNOON.

ADDITIONAL SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE
AREA. RADAR RAINFALL ESTIMATES INDICATED THAT CLOSE TO 2 INCHES HAS
FALLEN DURING THE PAST HOUR WITH SOME OF THESE STORMS.

 DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT 2TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 2:45 PM EDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 1, 2:45 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SUN JUN 1 1997

SMALL BUT POTENT S/WV ROTATING ARND THE UPR LOW HAS BEEN RESPONSIBLE
FOR PRODUCING THE SEVERE COMPLEX THAT IS SLOWLY MAKING ITS WAY UP
INTO SW VA. NO FLOODING YET BUT LOTS OF HAIL. THAT STORY MAY CHANGE
ONCE IT REACHES THE ROANOKE VALLEY AND AREAS TO THE NORTH THAT GOT
BETWEEN 4 AND 6 INCHES YDAY.

THNGS SHUD CALM DOWN LATER TNGT AS WE LOSE HEATING AND S/WV GETS
SHEARED OUT. UPR DYNAMICS BECOME VERY WEAK TNGT. MEANWHILE FRONT
BEGINS SLIDING DOWN THE COAST AND MORE STABLE AIR DROPS DOWN INTO
THE CWA.

HOWEVER ANOTHER S/WV DROPPING DOWN THE BACK SIDE OF THE TROF OUT OF
THE GREAT LAKES LATE TUESDAY SHUDNT HAVE MUCH PROBLEM PRODUCING MORE
RAIN FROM THE STILL SOAKED ATMOS TUESDAY NIGHT AND INTO WED. MAYBE
SOME DRYING ON WED.

WE JUST HAD A LIGHTNING HIT AND WIRES ARE BURNING. LATER.

JDS

In the hours before

Special weather statement, Jun 1, 3:49 PM EDT, 4 hours 25 minutes before
VAZ010>020-022>024-020150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT SUN JUN 1 1997

...A FLASH FLOOD WATCH IS IN EFFECT INTO THIS EVENING...

 A MOIST SOUTHEAST FLOW
Special weather statement, Jun 1, 3:56 PM EDT, 4 hours 18 minutes before
VAZ010>020-022>024-020150-

SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT SUN JUN 1 1997

...A FLASH FLOOD WATCH IS IN EFFECT INTO THIS EVENING...

 A MOIST SOUTHEAST FLOW OF AIR OFF THE ATLANTIC IS CAUSING
SIGNIFICANT SHOWERS AND THUNDERSTORMS TO DEVELOP AND GROW AS THE
AIR REACHES THE MOUNTAINS.  THIS WILL CAUSE RAINFALL OF UP TO 3
INCHES IN ONE HOUR...AND TOTAL RAINFALL MAY APPROACH 5 INCHES IN A
FEW LOCATIONS.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MAY REPEAT OVER SOME
AREAS AND THIS COULD LEAD TO FLASH FLOODING.

THIS PRECIPITATION WILL SLOWLY DIMINISH FROM THE SOUTH AS THE
EVENING PROGRESSES. THIS WILL DIMINISH THE THREAT OF FLASH
FLOODING OVER THE AREA.
A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE IN AND
CLOSE TO THE WATCH AREA.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS.

KK
Special weather statement, Jun 1, 4:07 PM EDT, 4 hours 7 minutes before
NCZ001>003-018-019-020210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT SUN JUN 1 1997

...FLASH FLOOD WATCH FOR THE NORTH WEST MOUNTAINS OF
NORTH CAROLINA CANCELED...

 THE FLASH FLOOD WATCH FOR WESTERN NORTH CAROLINA HAS BEEN
CANCELED. ALTHOUGH THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THE WORKWEEK. WIDESPREAD HEAVY RAINS ARE NO
LONGER EXPECTED IN THE AREA.

A NEARLY STATIONARY UPPER LEVEL LOW PRESSURE CENTER OVER WESTERN
KENTUCKY THIS AFTERNOON WILL SLOWLY PROGRESS TO THE EAST OVER
THE NEXT 48 HOURS. SHOWERS AND THUNDERSTORMS WILL BE LESS NUMEROUS
THIS EVENING AND THUS THE THREAT OF WIDESPREAD FLOODING IS NO
LONGER PRESENT.

SOME AREAS IN WESTERN NORTH CAROLINA HAVE RECIEVED UP TO TWO INCHES
OF RAIN EARLIER TODAY. SOME SMALL CREEKS AND STREAMS HAVE RISEN AND
LOCALLY HEAVY RAINS COULD CAUSE THESE STREAMS TO APPROACH BANKFUL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

KK
Special weather statement, Jun 1, 4:07 PM EDT, 4 hours 7 minutes before
NCZ001>003-018-019-020210-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT SUN JUN 1 1997

...FLASH FLOOD WATCH FOR THE NORTHWEST MOUNTAINS OF
NORTH CAROLINA CANCELED...

 THE FLASH FLOOD WATCH FOR WESTERN NORTH CAROLINA HAS BEEN
CANCELED. ALTHOUGH THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THE WORKWEEK. WIDESPREAD HEAVY RAINS ARE NO
LONGER EXPECTED IN THE AREA.

A NEARLY STATIONARY UPPER LEVEL LOW PRESSURE CENTER OVER WESTERN
KENTUCKY THIS AFTERNOON WILL SLOWLY PROGRESS TO THE EAST OVER
THE NEXT 48 HOURS. SHOWERS AND THUNDERSTORMS WILL BE LESS NUMEROUS
THIS EVENING AND THUS THE THREAT OF WIDESPREAD FLOODING IS NO
LONGER PRESENT.

SOME AREAS IN WESTERN NORTH CAROLINA HAVE RECIEVED UP TO TWO INCHES
OF RAIN EARLIER TODAY. SOME SMALL CREEKS AND STREAMS HAVE RISEN AND
LOCALLY HEAVY RAINS COULD CAUSE THESE STREAMS TO APPROACH BANKFUL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

KK
Special weather statement, Jun 1, 4:09 PM EDT, 4 hours 5 minutes before
NCZ001>003-018-019-020210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT SUN JUN 1 1997

...FLASH FLOOD WATCH FOR THE NORTH WEST MOUNTAINS OF
NORTH CAROLINA CANCELED...

 THE FLASH FLOOD WATCH FOR WESTERN NORTH CAROLINA HAS BEEN
CANCELED. ALTHOUGH THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THE WORKWEEK. WIDESPREAD HEAVY RAINS ARE NO
LONGER EXPECTED IN THE AREA.

A NEARLY STATIONARY UPPER LEVEL LOW PRESSURE CENTER OVER WESTERN
KENTUCKY THIS AFTERNOON WILL SLOWLY PROGRESS TO THE EAST OVER
THE NEXT 48 HOURS. SHOWERS AND THUNDERSTORMS WILL BE LESS NUMEROUS
THIS EVENING AND THUS THE THREAT OF WIDESPREAD FLOODING IS NO
LONGER PRESENT.

SOME AREAS IN WESTERN NORTH CAROLINA HAVE RECIEVED UP TO TWO INCHES
OF RAIN EARLIER TODAY. SOME SMALL CREEKS AND STREAMS HAVE RISEN AND
LOCALLY HEAVY RAINS COULD CAUSE THESE STREAMS TO APPROACH BANKFUL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA >OUTLET FOR
THE LATEST WEATHER INFORMATION.

KK
Special weather statement, Jun 1, 4:11 PM EDT, 4 hours 3 minutes before
NCZ001>003-018-019-020210-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT SUN JUN 1 1997

...FLASH FLOOD WATCH FOR THE NORTHWEST MOUNTAINS OF
NORTH CAROLINA CANCELED...

 THE FLASH FLOOD WATCH FOR WESTERN NORTH CAROLINA HAS BEEN
CANCELED. ALTHOUGH THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THE WORKWEEK. WIDESPREAD HEAVY RAINS ARE NO
LONGER EXPECTED IN THE AREA.

A NEARLY STATIONARY UPPER LEVEL LOW PRESSURE CENTER OVER WESTERN
KENTUCKY THIS AFTERNOON WILL SLOWLY PROGRESS TO THE EAST OVER
THE NEXT 48 HOURS. SHOWERS AND THUNDERSTORMS WILL BE LESS NUMEROUS
THIS EVENING AND THUS THE THREAT OF WIDESPREAD FLOODING IS NO
LONGER PRESENT.

SOME AREAS IN WESTERN NORTH CAROLINA HAVE RECIEVED UP TO TWO INCHES
OF RAIN EARLIER TODAY. SOME SMALL CREEKS AND STREAMS HAVE RISEN AND
LOCALLY HEAVY RAINS COULD CAUSE THESE STREAMS TO APPROACH BANKFUL.

LISTEN TO NOAA WEATHER RADIO OR YOUR BFAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:14 PM EDTFlash Flood WarningRNKRockbridge, City of Lexington3 hr
Jun 1, 10:09 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke4 hr
Jun 1, 10:09 PM EDTFlash Flood WarningRNKCity of Salem4 hr
Jun 1, 11:03 PM EDTFlash Flood WarningRNKRockbridge, City of Buena Vista4 hr
Jun 1, 11:03 PM EDTFlash Flood WarningRNKCity of Lexington4 hr
Jun 2, 11:34 AM EDTSevere Thunderstorm WarningRNKGrayson51 min
Jun 2, 12:06 PM EDTSevere Thunderstorm WarningRNKCarroll, Wythe64 min
Jun 2, 12:06 PM EDTSevere Thunderstorm WarningRNKCity of Galax64 min
Jun 2, 12:50 PM EDTSevere Thunderstorm WarningRNKPulaski65 min
Jun 2, 1:04 PM EDTSevere Thunderstorm WarningRNKPatrick61 min
Jun 2, 1:13 PM EDTSevere Thunderstorm WarningRNKWythe32 min
Jun 2, 1:58 PM EDTFlash Flood WarningRNKPulaski62 min
Jun 2, 1:58 PM EDTSevere Thunderstorm WarningRNKPulaski62 min
Jun 2, 2:21 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford64 min
Jun 2, 3:27 PM EDTSevere Thunderstorm WarningRNKMontgomery33 min
Jun 2, 3:40 PM EDTSevere Thunderstorm WarningRNKFloyd50 min
Jun 2, 4:08 PM EDTSevere Thunderstorm WarningRNKPatrick62 min
Jun 2, 5:22 PM EDTFlash Flood WarningRNKFloyd58 min
Jun 2, 6:15 PM EDTSevere Thunderstorm WarningRNKHenry65 min
Jun 2, 6:15 PM EDTSevere Thunderstorm WarningRNKCity of Martinsville65 min
Jun 2, 6:53 PM EDTSevere Thunderstorm WarningRNKBotetourt47 min

Nearby

Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.